At least five people died in the United States after vaping, officials said Friday, in an outbreak that made hundreds of people with severe lung disease sick and left several teenagers in an induced coma.
Federal authorities said that no single substance has been found in all the laboratory samples examined, however, researchers in New York said they were now focusing on black-market cannabis electronic cigarette products that contain oil of vitamin E.
On Friday, local health authorities in California and Minnesota announced the death related to the vaping of two people, both elderly and relatively poor, at least one of whom had used products containing THC, the main psychoactive compound in cannabis .
There are now more than 450 possible cases of lung disease associated with vaping, more than double the figure reported last week, according to Ileana Arias, interim deputy director of non-infectious diseases at the Centers for Disease Control and Prevention (CDC) .
Daniel Fox, a pulmonologist in North Carolina, said the patients he had examined had a non-infectious pneumonia known as lipoid pneumonia, which can occur "when oils or substances containing lipids enter the lungs."
The New York health department said the results of the laboratory tests showed very high levels of vitamin E oil in the cannabis cartridges used by the 34 people in the state who became ill after using electronic cigarettes, and as a result He was focusing his research in that direction.
Vitamin E acetate is a commonly available nutritional supplement that is taken orally or applied to the skin, but is harmful when inhaled.
The interim administrator of the Food and Drug Administration, Ned Sharpless, said his agency was aware of the reports, "but no substance, including vitamin E acetate, has been identified in all samples tested" nationwide.
Many patients reported cannabis use, but some said they had only inhaled nicotine products.
& # 39; Don't do this & # 39;
The first death was reported in Illinois at the end of August. Oregon announced this week that the death of a patient in July was also related to vaping. And the Indiana authorities have said that there was also a death there, although they did not mention when.
Patients have reported symptoms that include difficulty breathing and chest pain before being hospitalized and placed on ventilators.
Doctors said that many people had been initially misdiagnosed as having bronchitis or a viral disease until their symptoms increased, sometimes to very extreme levels.
The parents of Kevin Boclair, a 19-year-old from Philadelphia, told CBS 3 local news Philly that his son had been medically induced in a coma three weeks ago and that he might need a lung transplant if he recovers.
"I even know that, as a nurse, I could die," said his mother, Deborah Boclair. "So we hope it gets better, and I just want his friends to know and all these kids out there. I could tell the parents, & # 39; tell your children not to do this & # 39;".
Sean Callahan, the doctor who successfully treated Alexander Mitchell of 20 years of Provo in Utah, said AFP: "I've never seen anything like this before.
"You know, when I've had people so sick that they need this kind of life support, it's a really advanced case, like the flu, pneumonia or patients who have immune systems weakened by cancer and chemotherapy."
Many of those who recovered received steroid treatments, although doctors are not sure if it was the medications that cured them.
The researchers are also not sure if the cases only happened recently, or if they happened before, but were not linked to vaping due to lack of awareness.
Electronic cigarettes have been available in the US. UU. Since 2006, they are sometimes used as an aid to stop smoking traditional tobacco products such as cigarettes.
Its use among teenagers has skyrocketed in recent years: some 3.6 million middle and high school students used vaping products in 2018, an increase of 1.5 million in the previous year.
For now, the outbreak seems to be limited to the United States, despite the growing global popularity of the vaporizer.